Hail, Powell
- When
- June 29, 2:50 PM MST to 2:58 PM MST
- Where
- Powell County, Ovando
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.020, -113.130
An employee at Trixi's Bar in Ovando estimated nickel size hail and heavy rain.
The atmosphere had warmed and dried from the first 90 degree day of the summer on Monday June 28. By Tuesday June 29, very unstable air associated with increasing southwesterly flow and moisture aloft provided the ingredients for a severe weather event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
The atmosphere had warmed and dried from the first 90 degree day of the summer on Monday June 28. By Tuesday June 29, very unstable air associated with increasing southwesterly flow and moisture aloft provided the ingredients for a severe weather event. A strong shortwave associated with an approaching jet stream approached the area. The first severe storm developed Tuesday afternoon over Ovando in Powell County with wind gusts up to 60 mph blowing trees down. By early evening, the transition had already taken place for large hail producers as large hail was noted first near Condon. Two severe storms passed near Missoula and Lolo at 940 PM and again at 11 PM with large hail and wind. The most significant severe weather occurred between Stevensville and Florence, as a line of storms produced outflow damaging winds estimated at 88 to 100 mph between 1045 PM to 1130 PM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 1:46 PM MST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 246 PM MDT TUE JUN 29 2010 .DISCUSSION...CONVECTION STARTING TO FIRE ACROSS THE REGION THIS AFTERNOON. SOME STRONG STORMS ANTICIPATED THROUGH THE EVENING HOURS AS THERE IS QUITE A BIT OF INSTABILITY IN THE ATMOSPHERE. STRONG GUSTY WINDS ARE THE MAIN POTENTIAL WITH STRONG STORMS. THE AREAS MOST LIKELY FOR STRONGEST STORMS WILL BE IN WEST CENTRAL AND SOUTHWEST MONTANA INTO SOUTHCENTRAL AND EAST CENTRAL IDAHO. THIS INCLUDES MISSOULA, BUTTE, HAMILTON, SEELEY LAKE DOWN TO SALMON AND DIXIE. TONIGHT A SHORT WAVE OF ENERGY WILL MOVE NORTH AND WEST INTO THE REGION AND BRING A CONTINUED THREAT OF CONVECTION THROUGH THE OVERNIGHT AREAS. THE POTENTIAL EXISTS OVERNIGHT FOR STRONG STORMS WITH THE TRIGGER BEING THE SHORT WAVE. MODEL SOUNDINGS INDICATE POTENTIAL FOR SUFFICIENT DIRECTIONAL WIND SHEAR AT THE LOWER LEVELS...CONDUCIVE TO TRIGGER STRONG STORMS. ANOTHER POTENTIAL IMPACT MAY BE TRAINING OF STORMS IN CENTRAL IDAHO THROUGH WEST CENTRAL MONTANA WHICH COULD PRODUCE LOCALIZED FLOODING CONCERNS. ANOTHER ROUND OF POTENTIALLY STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE TOMORROW AFTERNOON...WITH THE MAIN THREAT AREA SHIFTING TO THE SOUTH AND EAST...MAINLY IMPACTING SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO. SUFFICIENT WIND SHEAR...MOISTURE AND UPPER LEVEL ENERGY WILL REMAIN IN PLACE TO CONTINUE THE POTENTIAL FOR LARGE HAIL...STRONG WINDS AND HEAVY RAIN IN THE AFOREMENTIONED AREAS. ELSEWHERE IN NORTHWEST MONTANA AND NORTHCENTRAL IDAHO A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BUT ARE NOT EXPECTED TO INTENSIFY. CHANCE OF PRECIPITATION AND THUNDERSTORMS WILL DECREASE LATE WEDNESDAY NIGHT INTO THURSDAY. ANOTHER LOBE OF ENERGY WILL ROTATE AROUND THE PACIFIC STORM SYSTEM AND MOVE OVER THE NORTHERN ROCKIES THURSDAY NIGHT AND FRIDAY. PRECIPITATION CHANCES WILL BE MAINLY FOCUSED ACROSS NORTHWEST MONTANA AND CENTRAL IDAHO WITH ALL LOCATIONS SEEING THE COOLEST TEMPERATURES OF THE FORECAST PERIOD. THE FLOW STAYS FAIRLY ACTIVE OVER THE WEEKEND WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS FOR INDEPENDENCE DAY. THE TROUGH FINALLY MOVES EASTWARD ON MONDAY WITH A RIDGE STARTING TO BUILD BACK INTO THE REGION MONDAY AND TUESDAY. && .AVIATION...WEATHER RELATED IMPACTS TO AVIATION WILL BE PRONOUNCED BETWEEN 29/2000Z AND 30/0600Z FOR TERMINALS KGPI...KMSO...KSMN...AND KBTM. SPECIFICALLY...THUNDERSTORM POTENTIAL IS HIGHEST DURING THIS TIME. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL PASS NEAR AREA TERMINALS...PRODUCING LARGE HAIL AND STRONG OUTFLOW WINDS. THUNDERSTORMS MAY OBSCURE TERRAIN FROM TIME TO TIME AS WELL. THUNDERSTORM THREAT IS ANTICIPATED TO CONTINUE AFTER 30/0600Z...HOWEVER THE LARGE HAIL AND DAMAGING WIND THREAT DIMINISHES THEREAFTER. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....PALLISTER AVIATION...LOEFFELBEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 939 AM MDT TUE JUN 29 2010 IDZ005>008-MTZ002>006-043-291800- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION- 939 AM MDT TUE JUN 29 2010 /839 AM PDT TUE JUN 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ007-291800- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION- 939 AM MDT TUE JUN 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF SEVERE THUNDERSTORMS DURING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT TUE JUN 29 2010
MTZ007-292115-
BUTTE/BLACKFOOT REGION-
226 PM MDT TUE JUN 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL COUNTY UNTIL 315
PM MDT...
AT 219 PM MDT DOPPLER RADAR INDICATED A STRONG THUNDERSTROM...11
MILES NORTHEAST OF DRUMMOND...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF INCLUDE...HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4672 11299 4685 11326 4718 11288 4718 11286
4717 11283 4713 11278 4684 11278
TIME...MOT...LOC 2025Z 221DEG 27KT 4685 11301The Missoula radar (KMSX), 65 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
An employee at Trixi's Bar in Ovando estimated nickel size hail and heavy rain.
A trained spotter reported a cottonwood tree fallen across the road.
A trained spotter reported estimated wind gusts of 60 MPH. Smaller tree branches were down with the largest branch estimated at four inches in diameter.
Hail 1.25 inches in diameter was reported at Lindbergh Lake. Small branches were stripped off pine trees and were covering the ground.
The Swan River Lodge reported periods of one inch sized hail. This was accompanied by pea sized and marble sized hail as well.
NWS employees measured one inch size hail at the weather forecast office.
Media shared photos of a backyard trampoline blown up against the side of a home.
A NWS employee measured one inch size hail at his residence north of Missoula in the Prospect Creek neighborhood.
A weather spotter reported one inch diameter hail near Seeley Lake.
Power was out in the Florence area as reported by an NWS employee.
Power lines down near Highway 93 and Carlton Creek Road between Lolo and Florence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 242557, 242565, 242570, 242559, 242561, 242562, 242566, 242563, 242564, 242567, 242569.